Indiana, 2018

Damaging Winds in Indiana, May 31, 2018

May 31, 2018 · NWS LMK · 27 events in 10 counties and zones

A shortwave moved east out of Missouri towards southern Indiana and |central Kentucky. As this shortwave met the moisture rich and unstable |environment over the Ohio Valley, a line of heavy storms with high |winds and heavy rainfall strengthened and tracked southeast downing numerous trees which caused power outages and property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$334,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A shortwave moved east out of Missouri towards southern Indiana and |central Kentucky. As this shortwave met the moisture rich and unstable |environment over the Ohio Valley, a line of heavy storms with high |winds and heavy rainfall strengthened and tracked southeast downing numerous trees which caused power outages and property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 31, 8:35 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, May 31, 8:35 AM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
935 AM EDT Thu May 31 2018

...Forecast Update...

.Forecast Update...
Issued at 935 AM EDT Thu May 31 2018

The 12z sounding from ILN and a recent AMDAR sounding out of SDF
showed an inversion between 950 and 850 mb with decent lapse rates
above. This elevated instability in conjunction with a weak
shortwave moving through is aiding the development of scattered
thunderstorms across southern Indiana and north central Kentucky.
Other than lightning and brief downpours, small hail is possible.
This activity should begin to weaken as the morning hours goes on.

Upstream across southeast Missouri, a convective complex exists and
could be the focus for the first round of thunderstorms across our
area by mid afternoon. The recent runs of the HRRR are handling the
current activity pretty well and was leaned on for the update. As we
get into the afternoon, the moisture rich environment (low 70s
dewpoints) should allow for 2000 to 3000 J/kg of SBCAPE and then
with the approaching impulse from Missouri, this should trigger
additional convection. The current thinking is that this will be
across southern IN and north central KY. Storms would then drop
south/east during the late afternoon. Additional storm development
is possible across western KY and southwest IN that would then move
into central KY later this evening.

The Enhanced Risk was adjusted eastward with the morning update to
include more of our forecast area and looks good for the area. The
main hazards are damaging winds, but hail and heavy rain are still
threats. A tornado threat still exists if line segments get oriented
perpendicular to the 0-3km bulk shear vectors.

&&

.Short Term...(Today and tonight)
Issued at 321 AM EDT Wed May 31 2018

....Strong to Severe Storms Possible This Afternoon and Tonight...

Complicated and low confidence forecast today and tonight as models
struggle to come to an agreement with convective solutions. To start
off the morning, some models indicate scattered showers and storms
firing up near 09z across parts of western KY. Observed 31.00z 500mb
temperatures over southwestern MO indicate slightly cooler
temperatures than surrounding upper air sites, and SPC 700-400mb
differential vorticity advection has shown some positive values over
western IL/KY this morning, so it's possible a very subtle shortwave
could be present near the southern MO/IL border at this hour and
could aid in the development of precipitation later this morning. In
any case, will keep isolated to scattered PoPs in the forecast this
morning to account for the potential. All of that activity, if it
forms, should push east of the CWA by 16-17z.

Attention then turns to this afternoon and evening, where the threat
for strong to severe storms remains possible. Much of the storm
activity we see during this timeframe will be highly dependent on
how the current shortwave and convection over Oklahoma/Kansas
evolves. Some high-res models that are currently handling that
convection well are the 3km NAM and HRRR, but both show conflicting
scenarios for convective evolution this afternoon and evening. It's
possible we may end up with a couple rounds of storms (one this
afternoon, another after sunset). Deep layer shear begins to
increase after 20z as the shortwave over Oklahoma approaches, so
convection (if it develops) during the late afternoon and evening
will have 30-40kts of 0-6km bulk shear to work with. Assuming the
atmosphere recovers from any potential morning convection, we should
see moderate to high instability in place for storms. The
combination of shear and instability will support strong to severe
storms, which should mainly be in the form of multi-cell clusters
and linear/bowing segments. Isolated activity, including supercells,
would be more likely west of the CWA with initial convection before
storms become outflow dominant and turn linear. The main severe
weather threat with these storms would be damaging wind gusts and
heavy rainfall. Large hail may be possible in some of the stronger
embedded or isolated cells that move into our area. Low level shear
will remain weak through the duration of the event, so the tornado
threat should be low... but a quick spin-up can't be ruled out where
lingering outflow or differential heating boundaries interact with
storms. Additionally, 0-3km bulk shear may exceed 30kts this
evening, and should the 0-3km shear vector be line-normal to bowing
segments, a brief spin-up tornado could be possible.

.Long Term...(Friday through Wednesday)
Issued at 303 AM EDT Thu May 31 2018

Cloudy conditions are likely early Friday in the wake of expected
convective activity from the short term period.  Scattered showers
and some thunderstorms may be ongoing across southern KY in the
morning.  Some scattered redevelopment is possible in the afternoon
hours, with the best chances mainly south of the WK and BG Parkways.
Overall, the forecast has not changed dramatically with 30-40 PoPs
in the afternoon. Highs will be in the lower-mid 80s across the
region.  Showers and storms are expected to diminish quite rapidly
after sunset with lows Friday night cooling into the mid-upper 60s.

For Saturday, latest guidance still suggestive of a dry and slightly
less humid day.  We'll start off the day with partly cloudy skies
with highs ranging from the lower 80s in the Bluegrass and mid-upper
80s in the I-65 corridor and points west.  For Saturday night and
into Sunday, another quick moving upper level disturbance is
forecast to cross the region.  This feature will bring another round
of showers and thunderstorms to the area.  The best chances for
rainfall would be late Saturday night and through the day on Sunday
with a drier conditions arriving Sunday evening.  Lows Saturday
night look to cool into the low-mid 60s, with highs on Sunday
staying in the lower 80s.

As we move into next week, the latest guidance continues to indicate
that the Ohio Valley will remain in a northwesterly flow with a
large area of high pressure building into the region.   This set up
should result in drier, cooler, and less humid conditions that what
we've seen over the last week.   A few week perturbations will work
through the region Monday night and into Tuesday.  However, the
trend for now is to keep things dry during the period.  Though, we
suspect that some light PoPs may be required here in later
forecasts.

By midweek, we should see some more ridging attempt to build in from
the west.  However, that may be hampered a bit by a deep cut off low
in the NE US.  This would keep our flow, quite northerly for early
June and keep temperatures a bit below normal through at least
Thursday.  The latest blends keep highs in the upper 70s to the
lower 80s over the bluegrass region with highs in the low-mid 80s in
the I-65 corridor and points west.  Overnight will likely dip into
the upper 50s to low 60s through the period.

Looking a little further down the road, dry weather and warmer
weather may attempt to build further east by late week.  Much of the
heat and dry conditions will remain fully entrenched across the
central Plains.  A series of mid-level perturbations will work
eastward within the northerly stream of the jet and this may
suppress the ridge a little further south and west over time.  This
would set up the Ohio Valley for a northwest flow type regime with
a threat of MCS's dropping in from the northwest by next weekend.

&&

.Aviation...(12Z TAF Issuance)
Issued at 622 AM EDT Thu May 31 2018

Some IFR/MVFR stratus has developed this morning across parts of the
region. This stratus may linger around through parts of the morning
before lifting to VFR as boundary layer heating progresses. Isolated
to scattered showers and storms are also ongoing across portions of
southern IL and western KY this morning, and will move into our
region over the next several hours. More rounds of showers and
thunderstorms will be possible this afternoon, but confidence
remains low in the timing and placement of storms. Low visibilities,
heavy rainfall, and gusty winds will be possible in thunderstorms
today.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...ZT
Short Term...DM
Long Term...MJ
Aviation...DM
Hazardous weather outlook, May 31, 2:46 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 AM EDT Thu May 31 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
346 AM EDT Thu May 31 2018 /246 AM CDT Thu May 31 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible this afternoon and
evening. The main threats with these storms will be damaging wind
gusts and heavy rainfall. Isolated large hail will be possible in the
strongest storms. An isolated, brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are expected again on Friday
afternoon and evening. At this time, severe weather is not
anticipated. Isolated to scattered thunderstorms will also be
possible late Saturday night and throughout the day on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

DM/MJ

In the hours before

Special weather statement, May 31, 11:21 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
1221 PM EDT THU MAY 31 2018

KYZ041-049-311645-
Fayette-Clark-
1221 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CLARK AND EASTERN FAYETTE
COUNTIES...

At 1221 PM EDT, a strong thunderstorm was located near Cadentown,
moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lexington, Winchester, Cadentown, Chilesburg, Constant Station,
Renick, Lyndale, Jackson Ferry, Tebbs and Judianne Estates.

LAT...LON 3786 8404 3789 8426 3792 8427 3790 8431
      3792 8443 3805 8445 3809 8406 3806 8405
      3786 8401 3787 8402 3787 8403 3785 8401
TIME...MOT...LOC 1621Z 269DEG 20KT 3797 8436

RAS
Special weather statement, May 31, 11:32 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
1232 PM EDT THU MAY 31 2018

KYZ029-030-034-038-311700-
Jefferson-Shelby-Bullitt-Spencer-
1232 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT SPENCER...SOUTHERN SHELBY...
SOUTHERN JEFFERSON AND NORTHERN BULLITT COUNTIES...

At 1231 PM EDT, a strong thunderstorm was located near Pioneer
Village, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Shepherdsville, Pioneer Village, Taylorsville, Spring Mill, Highview,
Okolona, Fern Creek, Minor Lane Heights, Mount Washington and Hebron
Estates.

LAT...LON 3814 8522 3796 8527 3794 8540 3796 8543
      3797 8546 3799 8549 3796 8553 3796 8552
      3795 8553 3801 8571 3815 8571
TIME...MOT...LOC 1631Z 273DEG 30KT 3806 8562

RAS
Special weather statement, May 31, 11:37 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
1237 PM EDT THU MAY 31 2018

KYZ040-047-048-311700-
Mercer-Woodford-Jessamine-
1237 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER...
SOUTHERN WOODFORD AND JESSAMINE COUNTIES...

At 1236 PM EDT, a strong thunderstorm was located 7 miles west of
Nicholasville, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Nicholasville, Wilmore, Shakertown, Jessamine, Logana, Union Mills,
Little Hickman, East Hickman, Troy and Keene.

LAT...LON 3784 8445 3785 8448 3784 8449 3780 8446
      3776 8454 3778 8464 3779 8464 3780 8461
      3781 8464 3781 8466 3779 8465 3778 8467
      3783 8468 3782 8472 3779 8470 3781 8480
      3795 8477 3796 8454 3794 8448 3787 8444
TIME...MOT...LOC 1636Z 274DEG 24KT 3787 8471

RAS
Special weather statement, May 31, 11:51 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
1251 PM EDT THU MAY 31 2018

KYZ056-057-311715-
Madison-Garrard-
1251 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT GARRARD AND SOUTHERN MADISON
COUNTIES...

At 1250 PM EDT, a strong thunderstorm was located near Lancaster,
moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Richmond, Lancaster, Mccreary, Berea, Round Hill, Caleast, Duluth,
Peytontown, Bighill and Kingston.

LAT...LON 3756 8415 3756 8417 3753 8419 3752 8421
      3753 8421 3752 8423 3759 8459 3778 8452
      3764 8413 3759 8411
TIME...MOT...LOC 1650Z 275DEG 16KT 3768 8449

RAS
Local storm report, May 31, 11:56 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             1 W RICHMOND            37.75N 84.31W
05/31/2018  E0.75 INCH       MADISON            KY   AMATEUR RADIO

            REPORTED AT FARMINGTON CT, RICHMOND.

&&

KAC
Local storm report, May 31, 12:06 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
106 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     TSTM WND DMG     3 SSE MIDWAY            38.11N 84.65W
05/31/2018                   WOODFORD           KY   LAW ENFORCEMENT

            DOWNED TREE ON SOME POWER LINES THAT HAVE
            HIT A GAS LINE CAUSING MAJOR GAS LEAK.

&&

KAC

The radar

The Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
May 31, 12:11 PM EST
Where
Dubois County, 0.82 mi SW of Huntingburg
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.291, -86.960

The county Emergency Manager reported power lines and poles down and on fire at West 1st Street in Huntingburg, IN.

Thunderstorm Wind, Dubois

When
May 31, 12:18 PM EST
Where
Dubois County, 0.88 mi SW of Kellerville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.470, -86.840

A carport had its roof blown off of a metal garage.

Thunderstorm Wind, Dubois

When
May 31, 12:28 PM EST
Where
Dubois County, 1.39 mi NNE of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.450, -86.714

Trees were reported down along Cuzco Road in Dubois County, IN.

Thunderstorm Wind, Dubois

When
May 31, 12:30 PM EST
Where
Dubois County, 0.5 mi S of St Anthony
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.313, -86.830

Tree limbs were reported across power lines on E Street in St. Anthony, Indiana.

Thunderstorm Wind, Perry

When
May 31, 12:31 PM EST to 12:35 PM EST
Where
Perry County, 1.29 mi ESE of Tell City
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.940, -86.750

There were a few trees reported down in the Tell City - Cannelton area of Indiana.

Thunderstorm Wind, Perry

When
May 31, 12:39 PM EST
Where
Perry County, 0.15 mi E of Derby
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.030, -86.527

A tree was reported down on a road in Derby, Indiana.

Thunderstorm Wind, Orange

When
May 31, 12:42 PM EST
Where
Orange County, 0.72 mi SSE of Paoli
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.540, -86.466

There was a tree down on South State Road 37 approximately one mile south of Paoli, Indiana.

Thunderstorm Wind, Orange

When
May 31, 12:45 PM EST
Where
Orange County, 1.57 mi E of Abydel
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
38.570, -86.521

Trees were blocking US 150 W in Orange County, Indiana.

Thunderstorm Wind, Orange

When
May 31, 12:45 PM EST
Where
Orange County, 1.44 mi SSE of Bromer
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
38.581, -86.319

There was a tree down blocking a portion of State Road 337 seven miles outside of Orleans, Indiana.

Thunderstorm Wind, Crawford

When
May 31, 12:47 PM EST
Where
Crawford County, 0.34 mi NNE of Marengo
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.374, -86.347

Crawford County dispatch reported trees down on power lines in the town and west of town on State Road 64 in Marengo, Indiana.

Thunderstorm Wind, Dubois

When
May 31, 1:00 PM EST
Where
Dubois County, 0.54 mi W of Huntingburg
Measured
54 kt (62 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.300, -86.960

Multiple trees and power lines were down across Dubois County, Indiana causing power outages throughout the county.

Thunderstorm Wind, Harrison

When
May 31, 1:00 PM EST to 1:10 PM EST
Where
Harrison County, 1.76 mi SW of White Cloud
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.210, -86.250

Many large trees were reported down through out Harrison County, Indiana.

Thunderstorm Wind, Washington

When
May 31, 1:02 PM EST to 1:06 PM EST
Where
Washington County, 0.69 mi N of Salem
Measured
54 kt (62 mph) estimated gust
Property damage
$45,000
Reported by
County Official
Coordinates
38.610, -86.100

Multiple trees and power outages were reported through out Salem, Indiana.

Thunderstorm Wind, Washington

When
May 31, 1:06 PM EST
Where
Washington County, 1.01 mi SSE of Rosebud
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Reported by
NWS Employee
Coordinates
38.516, -86.214

There were several power lines down near US 150 and State Road 56 reported by a NWS employee.

Thunderstorm Wind, Harrison

When
May 31, 1:10 PM EST to 1:13 PM EST
Where
Harrison County, Mauckport
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.030, -86.200

The media reported that shingles were blown off roofs in Harrison County, Indiana.

Thunderstorm Wind, Harrison

When
May 31, 1:10 PM EST to 1:20 PM EST
Where
Harrison County, 0.71 mi SSW of Corydon
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.211, -86.126

There were numerous trees blocking roadways throughout the county causing several roads to be closed.

Thunderstorm Wind, Harrison

When
May 31, 1:15 PM EST
Where
Harrison County, 1.18 mi NE of Lanesville
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.244, -85.967

Dispatch reported power lines down blocking one lane of traffic on State Road 62 NE.

Thunderstorm Wind, Washington

When
May 31, 1:15 PM EST
Where
Washington County, 0.87 mi N of Pekin
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.513, -86.001

A large tree was uprooted and fell on a school building.

Thunderstorm Wind, Floyd

When
May 31, 1:20 PM EST
Where
Floyd County, 1.38 mi N of Floyds Knobs
Measured
55 kt (63 mph) estimated gust
Property damage
$32,000
Reported by
Fire Department/Rescue
Coordinates
38.340, -85.870

The fire department reported that a large tree was down on power lines and caused minor damage to a home. There was also a tree across power lines that caused a small fire.

Thunderstorm Wind, Scott

When
May 31, 1:22 PM EST
Where
Scott County, 1.1 mi WNW of Scottsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.684, -85.790

There was a tree down on one of the exit ramps from Interstate 65 to Scottsburg, Indiana.

Thunderstorm Wind, Scott

When
May 31, 1:23 PM EST
Where
Scott County, 0.61 mi W of Scottsburg
Measured
53 kt (61 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.681, -85.781

There was a tree down at Scottsburg High School.

Thunderstorm Wind, Clark

When
May 31, 1:28 PM EST
Where
Clark County, 1.36 mi S of Henryville
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
38.510, -85.771

A social media photo showed trees down on Interstate 65 between Henryville and Memphis.

Thunderstorm Wind, Clark

When
May 31, 1:33 PM EST
Where
Clark County, 0.54 mi W of Gibson
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.380, -85.690

There was a metal barn destroyed near Prather Schoolhouse.

Thunderstorm Wind, Clark

When
May 31, 1:34 PM EST
Where
Clark County, 0.53 mi W of Borden
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.471, -85.960

There was a large tree down blocking State Road 60.

Thunderstorm Wind, Washington

When
May 31, 1:39 PM EST
Where
Washington County, 0.69 mi N of Salem
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Reported by
County Official
Coordinates
38.610, -86.100

There were multiple reports of trees down and power outages through out Salem, Indiana.

Thunderstorm Wind, Jefferson

When
May 31, 1:45 PM EST
Where
Jefferson County, 1.28 mi ESE of North Madison
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.760, -85.380

The emergency manager reported trees down all over the county.

Thunderstorm Wind, Clark

When
May 31, 1:46 PM EST
Where
Clark County, 0.68 mi N of Bethlehem
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
38.540, -85.421

There was a report of a tree down on a house in Bethlehem, Indiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750532, 757648, 750539, 750548, 750551, 750555, 750559, 750582, 750583, 750617, 750618, 750619, 750628, 750755, 750756, 750759, 750758, 750761, 750763, 750767, 750773, 750781, 750784, 750785, 750786, 750787, 750788.